Category: 

What are the Signs of a Percocet&Reg; Overdose?

Article Details
  • Written By: Dorothy Bland
  • Edited By: Melissa Wiley
  • Last Modified Date: 18 July 2019
  • Copyright Protected:
    2003-2019
    Conjecture Corporation
  • Print this Article

Some of the signs of a Percocet® overdose include struggling to breathe, cramping in the abdomen, and drowsiness. Percocet® is narcotic drug that contains a combination or acetaminophen and oxycodone to treat moderate levels of pain. As the drug contains two drugs, each can cause different symptoms. For instance, the acetaminophen is more likely to cause a lack of appetite and vomiting. The oxycodone component may cause more noticeable overdose indications, including clammy skin, cardiac arrest, or a coma.

One possible cause of a Percocet® overdose is exceeding the daily recommended dosage of acetaminophen. Acetaminophen is found in a variety of over-the-counter drugs, including cough syrups, allergy medications, and cold treatments. The recommend daily usage is no more than 4,000 milligrams. Exceeding this limit can cause liver damage that may be noticed as jaundice, a condition where the skin and eyes develop a yellowish stain. Checking the labels of any over-the-counter products to determine if they contain acetaminophen and finding an appropriate alternative can help individuals taking Percocet® painkillers avoid overdosing.

Ad

Percocet® contains oxycodone and delivers a soothing relief of pain. When taken for longer than a few weeks, the user can become both physically and emotionally dependent on the drug while also becoming more tolerant to the drug. As addiction develops, a Percocet® overdose may occur as the drug is taken more frequently than recommended or at higher doses in order to get relief. An oxycodone overdose can also occur in individuals who have not been prescribed the medication but instead seek out the drug to experience a euphoric high.

For users addicted to the habit-forming medication, drug rehab may be necessary. Detoxifying from an addiction to Percocet® can be a strenuous process with physical and emotional symptoms, including excessive sweating, increased heart rate, and restlessness. These withdrawal symptoms can occur for several days after the last dose of the medication has been taken and may lead to a Percocet® overdose when users take a large dose of the drug because they are unable to deal with the symptoms. In detox, the dosage of the drug can be gradually diminished to make symptoms less pronounced. In addition to detox, preventing a Percocet® overdose might also require receiving assistance in the form of support groups, outpatient clinics, and other recovery processes.

Additional worrisome symptoms that can occur when taking Percocet® are struggling to breathe, hives, and an obstruction of the airway. A sudden swelling of various parts of the face, including the tongue and lips, could also occur. These symptoms are generally not an indication of a Percocet® overdose but are usually associated with an allergic reaction to an ingredient found in the medication. Regardless of whether or not an individual is suffering from a Percocet® overdose or dealing with an allergic reaction, however, emergency medical attention should be sought.

Ad

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email